Limits...
Bilateral simultaneous nonarteritic anterior ischemic optic neuropathy after ingestion of sildenafil for erectile dysfunction.

Tarantini A, Faraoni A, Menchini F, Lanzetta P - Case Rep Med (2012)

Bottom Line: A 60-year-old diabetic man noted sudden decrease of vision in both eyes 16 hours after his third consecutive 50 mg daily Sildenafil ingestion.Conclusion.Patients with predisposing conditions such as diabetes have to be warned against the use of PDE inhibitors.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, University of Udine, 33100 Udine, Italy.

ABSTRACT
Purpose. To describe a patient who developed bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) after ingestion of Sildenafil citrate (Viagra) for erectile dysfunction. Methods. Observational case report. Results. A 60-year-old diabetic man noted sudden decrease of vision in both eyes 16 hours after his third consecutive 50 mg daily Sildenafil ingestion. A diagnosis of bilateral NAION was made and he was treated for three days with methylprednisolone 1 g/d intravenously, followed by oral prednisone 75 mg/d. Final visual acuity was 20/50 right eye (OD) and 20/20 left eye (OS). He had preexisting diabetes. Conclusion. This is the first reported case of simultaneous bilateral NAION occurred in a diabetic patient early after Sildenafil intake. Patients with predisposing conditions such as diabetes have to be warned against the use of PDE inhibitors.

No MeSH data available.


Related in: MedlinePlus

Optical coherence tomography shows subretinal fluid in the macula in OD.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3313560&req=5

fig2: Optical coherence tomography shows subretinal fluid in the macula in OD.

Mentions: Seven days after the onset of symptoms, the patient was hospitalized at our department. Visual acuity was 20/63 right eye (OD) and 20/32 left eye (OS). On fundus examination, optic disc edema and peripapillary nerve fiber layer hemorrhages were disclosed in both eyes (Figure 1). Serous macular detachment was present in OD (Figure 2) whereas peripapillary cotton wool spots were found in OS. No evidence of diabetic retinopathy was noted. Blood pressure was within normal limit during the admission period. Humphrey visual field testing showed superior altitudinal and central defects OD and inferior altitudinal defect OS (Figure 3). A fluorescein angiogram showed late leakage in the optic disc of both eyes (Figure 4). Symptoms of giant cell arteritis were not present and no relative afferent pupillary defect was detected. A diagnosis of bilateral NAION was made and he was treated for three days with methylprednisolone 1 g/d intravenously, followed by oral prednisone 75 mg/d. The prednisone dose was tapered and discontinued over one month. Two weeks after the last steroid i.v. administration, visual acuity had increased to 20/50 OD and 20/20 OS. Optic disc edema, sub-retinal fluid and serous macular detachment resolved in OD and optic disc edema improved in OS. No sign of dye leakage of the optic disc was found in eyes and visual field testing disclosed altitudinal defects in both eyes. Three months later, visual acuity was stable and the optic disc was pale in OD.


Bilateral simultaneous nonarteritic anterior ischemic optic neuropathy after ingestion of sildenafil for erectile dysfunction.

Tarantini A, Faraoni A, Menchini F, Lanzetta P - Case Rep Med (2012)

Optical coherence tomography shows subretinal fluid in the macula in OD.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3313560&req=5

fig2: Optical coherence tomography shows subretinal fluid in the macula in OD.
Mentions: Seven days after the onset of symptoms, the patient was hospitalized at our department. Visual acuity was 20/63 right eye (OD) and 20/32 left eye (OS). On fundus examination, optic disc edema and peripapillary nerve fiber layer hemorrhages were disclosed in both eyes (Figure 1). Serous macular detachment was present in OD (Figure 2) whereas peripapillary cotton wool spots were found in OS. No evidence of diabetic retinopathy was noted. Blood pressure was within normal limit during the admission period. Humphrey visual field testing showed superior altitudinal and central defects OD and inferior altitudinal defect OS (Figure 3). A fluorescein angiogram showed late leakage in the optic disc of both eyes (Figure 4). Symptoms of giant cell arteritis were not present and no relative afferent pupillary defect was detected. A diagnosis of bilateral NAION was made and he was treated for three days with methylprednisolone 1 g/d intravenously, followed by oral prednisone 75 mg/d. The prednisone dose was tapered and discontinued over one month. Two weeks after the last steroid i.v. administration, visual acuity had increased to 20/50 OD and 20/20 OS. Optic disc edema, sub-retinal fluid and serous macular detachment resolved in OD and optic disc edema improved in OS. No sign of dye leakage of the optic disc was found in eyes and visual field testing disclosed altitudinal defects in both eyes. Three months later, visual acuity was stable and the optic disc was pale in OD.

Bottom Line: A 60-year-old diabetic man noted sudden decrease of vision in both eyes 16 hours after his third consecutive 50 mg daily Sildenafil ingestion.Conclusion.Patients with predisposing conditions such as diabetes have to be warned against the use of PDE inhibitors.

View Article: PubMed Central - PubMed

Affiliation: Department of Ophthalmology, University of Udine, 33100 Udine, Italy.

ABSTRACT
Purpose. To describe a patient who developed bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) after ingestion of Sildenafil citrate (Viagra) for erectile dysfunction. Methods. Observational case report. Results. A 60-year-old diabetic man noted sudden decrease of vision in both eyes 16 hours after his third consecutive 50 mg daily Sildenafil ingestion. A diagnosis of bilateral NAION was made and he was treated for three days with methylprednisolone 1 g/d intravenously, followed by oral prednisone 75 mg/d. Final visual acuity was 20/50 right eye (OD) and 20/20 left eye (OS). He had preexisting diabetes. Conclusion. This is the first reported case of simultaneous bilateral NAION occurred in a diabetic patient early after Sildenafil intake. Patients with predisposing conditions such as diabetes have to be warned against the use of PDE inhibitors.

No MeSH data available.


Related in: MedlinePlus